Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Possible CMV Retintis With 390 T-Cell
May 28, 2010

Doctors: I was recently diagnose with Hiv..I was having some problems with my left eye.. floaters and blurred vision and the retina specialist advise to get tested for Hiv and Syphilis. Both test came back positive. Since finding out I had lab work done and my t-cell count is 390 it just seem strange that I would have CMV retinitis. I have questioned the Retina Specialist.. with his hypothesis is that it might be CMV. In addition, I did seek treatment for the Syphilis and within a week I notice a big difference in my vision. The Retina specialist still has me on Valcyte.. I will start hiv meds soon.. Any advise or comments would be great. Thanks LA

Response from Dr. McGowan

Dear LA,

It is good that you got tested for HIV when your CD4 count is still OK. It gives you the opportunity to prevent any further damage to your immune system.

It is certainly unusual to have CMV at such a high CD4 count, but not impossible. The ranges of CD4 counts at which we see certain infections and conditions are meant as a guide and cases can occur outside the range. Syphilis can cause uveitis which can effect the vision and be seen as inflammation in the eye. A retina specialist should be able to help distinguish these. There are other tests such as blood tests to measure CMV antigen or PCR to measure the virus' DNA in the blood that might be used to confirm the diagnosis, if available. The best way to make the diagnosis is by the retina exam since these blood tests can be positive even if the virus is not the cause of the eye problem. CMV infection stays in the body for life and we can shed the virus in the blood from time to time without it causing damage to organs.

I am glad you will start meds soon and wish you the best.

Joe



Previous
starting treatment
Next
How long will I need Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement